Tylenol (acetaminophen, also known as paracetamol outside the US) has been in the news recently. Most of the stories I’ve seen have been accurate, but I’ve run across a couple of people who misunderstood what they read. I thought I’d try to put the record straight.
An FDA advisory panel has recommended reducing the maximum allowed single dose from 1000 mg to 650 mg in over-the-counter acetaminophen products. The 1000 mg dose would be available by prescription only. They also recommended eliminating painkillers like Percocet and Vicodin that contain a combination of a narcotic and acetaminophen. They did not recommend removing acetaminophen from over-the-counter cold remedies, cough medicines and similar products that combine acetaminophen with other drugs. Advisory panel recommendations are not binding, but the FDA usually follows them.
Some people got the impression that the FDA had just discovered that acetaminophen can be dangerous. No, we always knew that. The danger is when you take too much: it can damage the liver. The “new” information is just that acetaminophen overdose is now the leading cause of liver damage, causing an estimated 1600 cases of liver failure each year.
When used appropriately in recommended doses, acetaminophen is one of the safest drugs we have. It rarely causes any side effects. It is the drug of choice during pregnancy. We even use it for pain and fever in babies. The alternatives are more dangerous: aspirin can lead to Reye’s syndrome; nonsteroidal anti-inflammatory drugs (NSAIDS) like ibuprofen can cause GI bleeding and kidney damage.
The maximum recommended dosage is 1000 mg four times a day, or 4000 mg total per day. There are exceptions: people who have liver disease, who drink significant amounts of alcohol, or who take Coumadin should take less than that. Some other medications interact with acetaminophen by increasing its metabolism and making the standard dose less effective.
The problem that led to all those cases of liver damage was that patients did not follow the recommended dosage. Either they didn’t take the label seriously and took too many pills, or they inadvertently got a higher dosage by taking combinations of acetaminophen-containing medications, often not realizing what they contained.
Patients who take maximum doses for arthritis have complained that it would be inconvenient and cost them more money to get the prescription-only 1000 mg pills. But there would be no need for them to do that: they could simply make up that dose from whatever size pills are available. Three 325mg tablets add up to 975 mg.
People have been concerned that drugs like Vicodin will no longer be available. You could conceivably get the same thing by taking a hydrocodone pill plus an acetaminophen pill. Unfortunately, plain hydrocodone is not currently available in the US, and it may require new drug applications and new clinical studies to demonstrate efficacy before such a product can be approved. Hydrocodone mixed with acetaminophen is a Schedule III drug, but hydrocodone alone falls under the more restrictive Schedule II of drugs that have more abuse potential.
Why did they recommend removing acetaminophen from Vicodin but not from Nyquil? Apparently because they thought the actual incidence of liver failure was lower from the over-the-counter products. Possibly because of other considerations. It certainly seems inconsistent – perhaps even backwards. Vicodin must be prescribed by a doctor who can take some responsibility for educating the patient, but Nyquil is sold without any supervision.
The new recommendations are intended to protect the consumer. They may protect some people who don’t read labels and who don’t take responsibility to avoid combining medications inappropriately. On the other hand, a few people will still manage to take overdoses by taking too many of the smaller-dose pills or combining them with cough and cold medicines. And eliminating the hepatotoxic component of Vicodin might free patients to take more of the narcotic and might lead to more addiction. It seems to me that a better approach would be to educate the public and put stronger warnings on the products.
This article was originally published in the Science-Based Medicine Blog.